Alert archive / Nevada / Red Flag Warnings in 2009

Red Flag Warning 11, NWS Elko, NV

September 28, 2009

NWS Elko, NV issued this red flag warning at Sep 28, 2009, 2:16 PM PDT. It took effect at Sep 29, 2009, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2009, 2:16 PM PDT (21:16 UTC)
In effect from
Sep 29, 2009, 11:00 AM PDT
Expired
Sep 29, 2009, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Sep 28, 2:00 PM PDT, 16 minutes earlier.

Area forecast discussion, Sep 28, 2:00 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT MON SEP 28 2009

.SYNOPSIS...A STRONG COLD FRONT WILL MOVE INTO THE REGION ON
TUESDAY...CAUSING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NORTHERN
NEVADA AND WINDY CONDITIONS OVER CENTRAL NEVADA. THE COLD FRONT WILL
SWEEP THROUGH TUESDAY NIGHT...USHERING MUCH COLDER AIR INTO THE
REGION. LIGHT SNOW ACCUMULATIONS WILL OCCUR IN THE MOUNTAINS LATE
TUESDAY NIGHT AND WEDNESDAY MORNING. DAYTIME TEMPERATURES WILL ONLY
REACH THE 40S TO MID 50S IN MOST VALLEYS LOCATIONS ON WEDNESDAY.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. THE HIGH PRESSURE SYSTEM
THAT HAS BEEN RESPONSIBLE FOR OUR RECENT WARM WEATHER IS BEGINNING
TO BREAK DOWN TODAY. LATEST VISIBLE SATELLITE IMAGES SHOW A
STRONG COLD FRONT AND UPPER TROUGH MOVING OVER THE PAC NW COAST.
AHEAD OF THIS SYSTEM HIGH CLOUDS HAVE BEGUN TO INCREASE ACROSS
NORTHERN AND CENTRAL NV TODAY AND THEY SHOULD CONTINUE TO INCREASE
THROUGH TONIGHT.

THE UPPER TROUGH WILL MOVE INTO NOCAL AND NW NV BY TUESDAY
AFTERNOON AND WILL PUSH A STRONG COLD FRONT THROUGH OUR CWA DURING
THE DAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
ALONG AND BEHIND THE COLD FRONT OVER NORTHERN NV TUESDAY
AFTERNOON. THE BEST INSTABILITY WILL BE OVER NE NV ALONG AND EAST
OF THE RUBY MOUNTAINS...SO HAVE ISOLATED TSTORMS IN THIS AREA.
WITH THE FRONT MOVING THROUGH WINDS WILL ALSO BE BREEZY ACROSS
NORTHERN NV. AHEAD OF THE FRONT...WINDY CONDITIONS WILL DEVELOP
OVER CENTRAL NV TUESDAY AFTERNOON. H7 WINDS ARE SHOWN TO BE BETWEEN
45-50 KNOTS OVER WHITE PINE AND NORTHERN NYE COUNTIES. AS
SUCH...HAVE ISSUED A WIND ADVISORY FOR THESE TWO COUNTIES FOR
SUSTAINED WINDS OF 25-30 MPH AND WIND GUSTS UP TO 50 MPH. WINDS
THIS STRONG WILL ALSO CREATE AREAS OF BLOWING DUST WHICH MAY
GREATLY REDUCE VISIBILITY IN SOME AREAS. WINDS WILL ALSO BE QUITE
STRONG ACROSS EXTREME EASTERN ELKO COUNTY TUESDAY NIGHT AS THE
FRONT PASSES. DUE TO CHANNELING WINDS IN THIS AREA...ESPECIALLY
AROUND WEST WENDOVER....HAVE ALSO ISSUED A WIND ADVISORY FOR
NVZ33.

THE STRONG COLD FRONT WILL SLIDE EAST OF THE REGION TUESDAY
EVENING/NIGHT WITH THE UPPER TROUGH PUSHING THROUGH THE REGION INTO
WEDNESDAY. MODELS ARE SHOWING SOME FAIRLY STRONG FRONTOGENESIS
OVER NE NV AS THE FRONT PASSES AND IT IS IN THIS AREA WHERE THE
HIGHEST PRECIP AMOUNTS ARE EXPECTED TO OCCUR. EXACT PRECIP AMOUNTS
ARE STILL SUSPECT ATTM BECAUSE OF DISCREPANCIES IN THE MODELS. THE
GFS REMAINS THE DRIEST WITH ONLY 0.10-0.20 SHOWN OVER NE NV DUE
TO ITS QUICK MOVEMENT OF THIS SYSTEM. THE NAM/ECMWF/CANADIAN GEM
ARE ALL SLOWER AND THEREFORE WETTER...GENERALLY SHOWING
0.25-0.50 ACROSS NE NV. WENT WITH A BLEND OF THESE TWO SOLUTIONS
AND KEPT HIGHEST POPS OVER EASTERN NV TUESDAY NIGHT/WEDNESDAY.
SNOW LEVELS WILL DROP DRAMATICALLY BEHIND THE FRONT TUESDAY NIGHT.
BY WEDNESDAY MORNING...SNOW LEVELS WILL BOTTOM OUT AROUND
5000-5500 FEET IN NORTHERN NV AND 6000 FEET IN CENTRAL NV. LIGHT
SNOW ACCUMULATIONS OF 1-3 ARE EXPECTED IN THE MOUNTAINS OF NE NV
TUESDAY NIGHT/WEDNESDAY WITH LOCALLY HIGHER AMOUNTS ABOVE 7500
FEET. BECAUSE THIS IS THE FIRST SNOW EVENT OF THE SEASON AND THE
FACT THE A COUPLE OF PASSES LIKE PEQUOP AND HD SUMMIT COULD SEE
ACCUMULATING SNOW WEDNESDAY MORNING...HAVE DECIDED TO ISSUE A
WINTER WX ADVISORY FOR MOST OF ELKO COUNTY AOA 6000 FEET TUESDAY
NIGHT/WEDNESDAY MORNING. WILL NOT BE SURPRISED IF THERE AREA EVEN
SOME WET SNOWFLAKES SEEN DOWN TO THE VALLEY FLOORS WEDNESDAY MORNING.

DAYTIME TEMPS WILL TAKE A NOSE DIVE WEDNESDAY IN THE WAKE OF THE
FRONT AND WITH STRONG NW FLOW DEVELOPING OVER THE REGION. H7 TEMPS
SUPPORT HIGHS IN THE 40S TO MID-50S IN MOST VALLEY LOCATIONS WITH
THE MOUNTAINS GENERALLY IN THE 30S. SCATTERED RAIN/SNOW SHOWERS
WILL LINGER INTO WEDNESDAY AFTERNOON ACROSS EASTERN NV AS CYCLONIC
FLOW CONTINUES ON THE BACKSIDE OF THE UPPER TROUGH.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. MODEL SOLUTIONS
ARE IN GOOD AGREEMENT WITH THE TROUGH PUSHING EASTWARD ACROSS THE
ROCKIES AND INTO THE UPPER MIDWEST WEDNESDAY NIGHT AND THURSDAY. A
VORT MAX SHOWN BY THE GFS WILL MOVE ACROSS EXTREME NORTHEAST ELKO
COUNTY DURING THIS TIME SO PUT IN AN ISOLATED SHOT OF RAIN/SNOW
SHOWERS THERE. THE OTHER ISSUE FOR WEDNESDAY NIGHT INTO THURSDAY ARE
CLEARING SKIES AND DRIER AIR WORKING INTO THE FORECAST AREA. THIS
WILL RESULT IN FREEZING TO NEAR FREEZING OVERNIGHT MINIMUMS FOR
NORTHERN NYE COUNTY AND EXTREME EASTERN ELKO COUNTY. TONOPAH IS
FORECAST TO GET DOWN TO THE LOW 30S WITH WEST WENDOVER DROPPING TO
AROUND THE MID 30S. THE COLD TEMPERATURES WILL ALLOW NORTHERN NYE
COUNTY TO SEE THEIR FIRST FREEZE OF THE SEASON. NORTHWEST FLOW WILL
HELP TO KEEP A LID ON THOSE AFTERNOON TEMPERATURES THURSDAY...WITH
ALL LOCATIONS SEEING WELL BELOW NORMAL READINGS. BY FRIDAY AND
SATURDAY THE UPPER FLOW BUCKLES AS ANOTHER TROUGH OF LOW PRESSURE
DIGS SOUTHWARD ALONG THE PACIFIC NORTHWEST AND TOWARDS NEVADA.
MODELS ARE SIMILAR IN THEIR TRAJECTORY OF THIS SYSTEM...BUT THE GFS
IS A HUNDRED OR SO MILES WEST WITH THIS LOW AND A TAD WEAKER THAN
THE EUROPEAN. SLIGHT CHANCE TO CHANCE POPS WERE INHERITED AND FOR
THE MOST PART HAVE BEEN MASSAGED SOMEWHAT FOR THE UPCOMING WEEKEND.
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE 24-HOUR
FORECAST PERIOD. A STORM SYSTEM APPROACHING THE AREA LATE TUESDAY
AFTERNOON AND EVENING WILL BRING INCREASING CLOUDS AND CHANCES FOR
UNSETTLED WEATHER. WINDS WILL ALSO BE ON THE INCREASE AFTER 18Z TO
SW20-30G40KT WITH LOCALLY HIGHER GUSTS POSSIBLE IN WIND PRONE
AREAS.
&&

.FIRE WEATHER...BREEZY WINDS ALONG WITH SINGLE DIGITS RH VALUES
ARE CURRENTLY ONGOING IN FIRE ZONES 455 457 AND 467. THEREFORE...WILL
CONTINUE THE RED FLAG WARNINGS UNTIL 8PM. A STRONG COLD FRONT WILL
MOVE INTO THE DISTRICT ON TUESDAY. THIS FRONT WILL CREATE WINDY
CONDITIONS ACROSS ZONES 455 AND 457 ALONG WITH RH VALUES AT OR
BELOW 15%. WIND GUSTS COULD BE AS HIGH AS 50 MPH. THEREFORE...HAVE
UPGRADED FIRE WEATHER WATCHES TO RED FLAG WARNINGS IN THESE TWO
ZONES.

SHOWERS AND ISOLATED THUNDERSTORMS TUESDAY AFTERNOON AND
NIGHT...WITH LINGERING SHOWERS WEDNESDAY...WILL BRING WETTING
RAINS MAINLY TO EASTERN NEVADA...WITH LIGHTER RAINS WEST. THE
HEAVIEST PRECIP...POSSIBLY UP TO A HALF INCH...WILL BE IN ELKO AND
WHITE PINE COUNTIES. SNOW AT HIGHER ELEVATIONS LATE TUESDAY NIGHT
AND WEDNESDAY MORNING WILL PRODUCE LIGHT ACCUMULATIONS.

THE STORM SYSTEM WILL MOVE EAST OF THE AREA WEDNESDAY NIGHT.
AFTER HIGHS ONLY IN THE 40S AND 50S ON WEDNESDAY...TEMPERATURES
WILL REBOUND INTO THE 60S THURSDAY AND FRIDAY. ANOTHER STORM
SYSTEM COULD BRING A RETURN OF PRECIPITATION NEXT WEEKEND.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FROM 11 PM TUESDAY TO 11 AM PDT
WEDNESDAY FOR NVZ031-032-034.

RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ455-457-467.

WIND ADVISORY FROM 6 PM TUESDAY TO 4 AM PDT WEDNESDAY FOR NVZ033.

RED FLAG WARNING FROM 11 AM TO 8 PM PDT TUESDAY FOR NVZ455-457.

WIND ADVISORY FROM 11 AM TO 11 PM PDT TUESDAY FOR NVZ013-035.

&&

99/86/86/99
Hazardous weather outlook, Sep 28, 6:08 AM PDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
608 AM PDT MON SEP 28 2009

NVZ013-030>037-291315-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
608 AM PDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN APPROACHING COLD FRONT WILL BRING WINDY CONDITIONS ON TUESDAY. THE
FRONT WILL MOVE THROUGH THE FORECAST AREA TUESDAY AFTERNOON AND
TUESDAY NIGHT...PRODUCING WINDY CONDITIONS...AND TRIGGERING
SCATTERED SHOWERS AND THUNDERSTORMS. LIGHT TO MODERATE SNOW
ACCUMULATIONS WILL BE POSSIBLE IN THE MOUNTAINS LATE TUESDAY NIGHT AND
WEDNESDAY MORNING. AFTERNOON TEMPERATURES ON WEDNESDAY WILL BE
ONLY IN THE 50S. ANOTHER STORM SYSTEM MAY MOVE THROUGH THE
FORECAST AREA IN THE SUNDAY TIME FRAME.

THOSE PLANNING OUTDOOR ACTIVITIES ACROSS THE HIGHER TERRAIN OF
NORTHERN AND CENTRAL NEVADA ON WEDNESDAY SHOULD BE PREPARED FOR
WINTER-LIKE CONDITIONS. BE SURE TO MONITOR NOAA WEATHER RADIO AND
LOCAL MEDIA OUTLETS FOR UPDATED INFORMATION AND FORECASTS ON THIS
PENDING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REA

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:18 PM PDTWinter Weather AdvisoryLKNElko, White Pine43 hr
Sep 28, 2:30 PM PDTWind AdvisoryLKNElko, White Pine38 hr

Nearby

Red Flag Warnings in Nevada, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.